Colorado, 2012Winter Weather in Colorado, January 11, 2012
January 11, 2012 · NWS GJT · 2 events in 2 counties and zones
A Pacific trough and associated cold front brought significant snowfall to the mountains of northwest Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and associated cold front brought significant snowfall to the mountains of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 10, 8:46 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 10, 8:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
846 PM MST TUE JAN 10 2012
.AVIATION /FOR 06Z TAF ISSUANCE/...
AREAS OF LIGHT SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS LATE
THIS EVENING...SHIFTING SOUTH OVERNIGHT INTO EARLY WEDNESDAY.
LIGHT SNOW IN THE VICINITY OF KHDN...KSBS...KASE...AND KEGE IS
POSSIBLE AFTER 09Z...WITH SNOW CHANCES INCREASING BY 12Z
WEDNESDAY. FREQUENT MOUNTAIN OBSCURATIONS WILL OCCUR OVER THE
NORTHERN AND CENTRAL MOUNTAINS...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE. AREAS OF MVFR CIGS AND VISIBILITY WILL DEVELOP...WITH
BRIEF IFR CONDITIONS IN HEAVIER SNOW SHOWERS...OVER AND AROUND THE
AIRPORTS LISTED PREVIOUSLY THROUGH 19Z WEDNESDAY. SNOW WILL
DIMINISH DURING THE AFTERNOON ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS WEDNESDAY AFTERNOON WITH A RETURN TO VFR CONDITIONS
WEDNESDAY EVENING. ELSEWHERE...EXPECT VFR CONDITIONS THROUGH THE
NEXT 24 HOURS.
&&
.PREV DISCUSSION /ISSUED 254 PM MST TUE JAN 10 2012/...
SHORT TERM /TONIGHT THROUGH THURSDAY/...
UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOWING THE WESTERN TROF
SPLITTING AS PROGGED THIS AFTERNOON AS IT PROGRESSED OUT OF
SOUTHWEST CANADA. THERE IS NOW A DISTINCT CIRCULATION OFF THE
NORTHERN CALIFORNIA COAST THAT WILL DISCONNECT FROM THE FLOW AND
MEANDER OFF THE CALIFORNIA COAST THE NEXT FEW DAYS. MORE RELEVANT TO
THIS AREA IS THE ENERGY DROPPING INTO THE NORTHERN ROCKIES THIS
AFTERNOON...DRIVING A COLD FRONT ACROSS SOUTHERN MONTANA INTO
NORTHERN NEVADA. RADAR MOSAIC IS NOT VERY ACTIVE UPSTREAM NEAR THE
FRONT AND WITH NO SIGNIFICANT PACIFIC TAP INDICATED...STILL LEANING
THE FORECAST BELOW ADVISORY LEVEL SNOWS AS THIS FRONT MOVES THROUGH
OUR CWA LATE TONIGHT INTO WEDNESDAY MORNING.
MODERATE LARGE SCALE ASCENT INCREASES OVER THE NORTHERN CWA THIS
EVENING AS THE TROF AXIS EXTENDS FROM THE NORTHERN HIGH PLAINS TO
THE NORTHERN GREAT BASIN. SOME JET INTERACTION WILL HELP THE OVERALL
LIFT AND WITH GRADUAL TOP-DOWN MOISTENING OF THE DENDRITIC LAYER
EXPECT SNOW SHOWERS TO INCREASE OVER THE NORTHEAST UTAH MOUNTAINS
AND THE PARK/GORE RANGE INTERFACE BY MIDNIGHT. THE SHOWERS WILL GET
A BOOST AFTER MIDNIGHT AS THE MAIN ENERGY/PV LOBE ROTATES INTO
EASTERN UTAH/WESTERN COLORADO AND DRIVES THE COLD FRONT THROUGH ALL
BUT THE FAR SOUTHERN CWA BY SUNRISE. LIFT FROM THE FRONT AND
FAVORABLE W/NW OROGRAPHICS LOOK TO FAVOR THE PORTIONS OF THE
NORTHERN AND CENTRAL MOUNTAINS FROM STEAMBOAT DOWN TO AROUND CRESTED
BUTTE INCLUDING THE DIVIDE. THICKENING DENDRITIC LAYER IN THE COLD
AND DRY AIR SHOULD BOOST SLR/S UP TO AT LEAST CLIMO OR GREATER
AND HAVE PUSHED SNOW TOTALS UP TO THE 2-4 INCH RANGE OF THE ABOVE
MENTIONED AREA. THE STRONGER CONVECTIVE NATURE OF THE LAST STORM
LOOKS TO BE LACKING WITH THIS FAST MOVING STORM BUT COLD CORE AND
STEEPENING LAPSE RATES WILL KEEP SHOWERS POSSIBLE ALONG THE UPPER
I-70 CORRIDOR...WITH 1 TO MAYBE 2 INCHES FROM GLENWOOD TO AVON IS
POSSIBLE BY LATE WEDNESDAY.
RELAXING LAPSE RATES AND INCREASING SUBSIDENCE TURN OFF THE BULK OF
THE SNOW BY MIDNIGHT...BUT SOUNDINGS ARE SHOWING MOIST MOUNTAIN TOP
LEVEL IN VERY FAVORABLE DENDRITIC LAYER ACROSS THE NORTHERN
MOUNTAINS TO VAIL PASS SO VERY LIGHT SNOW/FLURRIES COULD LAST INTO
THE EARLY MORNING HOURS. VERY COLD AIR WILL BE DRIFTING IN BEHIND
THIS SYSTEM AND LOWS BY SUNRISE THURSDAY STILL LOOK TO BE THE
COLDEST OF THE FORECAST PERIOD. TEMPERATURES WILL BE SLOW TO WARM ON
THURSDAY AS WELL WITH WARMING ALOFT HELPING TO RE-ENFORCE THE LOW
LEVEL INVERSIONS AND CONTINUED TO RUN NUMBERS TOWARD LOWER END OF
GUIDANCE.
LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A WEAK WAVE EMBEDDED IN THE NORTHERN-BRANCH NORTHWEST FLOW WILL
PASS OVER THE FORECAST AREA THURSDAY EVENING. THIS WILL BRING SOME
FAST MOVING CLOUDS ACROSS THE AREA...BUT MOISTURE REMAINS QUITE
LIMITED.
THE WESTERN RIDGE THEN FLATTENS FOR THE WEEKEND AS SHORTWAVE
ENERGY MOVES INTO THE NORTHWEST. ALSO WITH SIZABLE DIFFERENCES
BETWEEN THE GFS AND ECMWF...A SOUTHERN BRANCH CUTOFF LOW OFF THE
CA COAST WILL BEGIN TO WEAKEN AND SHIFT EAST EARLY IN THE WEEKEND.
THE GFS SOLUTION IS FASTER AND MORE SOUTHERLY...AND BRINGS AN UN-
PHASED LOW ACROSS NORTHWEST NEW MEXICO/SOUTHWEST COLORADO SUNDAY
NIGHT. THE ECMWF OPENS UP AND PHASES THE THE MUCH WEAKENED LOW
WITH A NORTHERN BRANCH SHORTWAVE...WHICH DOES NOT REACH THE
FORECAST AREA UNTIL LATE MONDAY. BOTH SOLUTIONS REMAIN ON THE WEAK
SIDE...WITH THE GFS QPF SCANTY...AND ONLY OVER THE SOUTHERN EDGE.
THE EC COULD BRING A LITTLE BETTER COVERAGE...BUT AMOUNTS STILL
LOOKING VERY THIN. THEREFORE WITH THE TRACK/STRENGTH STILL
UNCERTAIN...HAVE KEPT THE FORECAST ON THE DRY SIDE FOR NOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...15
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Jan 10, 6:04 AM MST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 AM MST TUE JAN 10 2012
COZ001>014-017>023-UTZ022>025-027>029-111300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
604 AM MST TUE JAN 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW AND LOCALIZED BLOWING SNOW WILL DEVELOP OVER THE
ELKHEAD...PARK AND FLAT TOP MOUNTAINS AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW WILL CONTINUE ACROSS THE NORTHERN COLORADO MOUNTAINS
FROM RABBIT EARS PASS TO VAIL WEDNESDAY. AREAS OF LIGHT SNOW WILL
EXTEND INTO THE CENTRAL MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Elkhead and Park Mountains
- When
- January 11, 12:00 AM MST to 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 8 inches across the area. Wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- January 11, 12:00 AM MST to 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 8 inches across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Storm and Winter Weather in Iowa, January 11 to 13, 20121 death · 21 events
- Winter Weather in Iowa, January 11, 20121 death · 2 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Strong Wind in Nebraska, January 11, 2012$20,000 · 1 event
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Winter Storm in Michigan, January 11 to 13, 20126 events
- Dense Fog in Missouri, January 11, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355496, 355497.